Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Missoula, MT

June 6, 2023Lemhi County, Idaho

NWS Missoula, MT issued this flash flood warning at Jun 6, 2023, 5:02 PM MDT for Lemhi County, Idaho. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2023, 5:02 PM MDT (23:02 UTC)
Expired
Jun 6, 2023, 7:00 PM MDT
In force
118 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 222 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WGUS55 KMSO 062302
FFWMSO
IDC059-070100-
/O.NEW.KMSO.FF.W.0003.230606T2302Z-230607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
502 PM MDT Tue Jun 6 2023

The National Weather Service in Missoula has issued a

* Flash Flood Warning for...
  Central Lemhi County in east central Idaho...

* Until 700 PM MDT.

* At 502 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, as well as
           rock and mudslides, along Highway 93, near 8 miles
           south of Salmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4510 11399 4510 11386 4495 11388 4496 11403

FLASH FLOOD...RADAR INDICATED

$$

DEZ
1 follow-up statement
493 
WGUS75 KMSO 070101
FFSMSO

Flash Flood Statement
National Weather Service Missoula MT
701 PM MDT Tue Jun 6 2023

IDC059-070111-
/O.EXP.KMSO.FF.W.0003.000000T0000Z-230607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lemhi ID-
701 PM MDT Tue Jun 6 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LEMHI COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4510 11399 4510 11386 4495 11388 4496 11403

$$

DEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 1:26 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 1:26 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
126 PM MDT Tue Jun 6 2023

.DISCUSSION...A well-formed closed low pressure circulation over
central California is continuing to send moisture north into the
Northern Rockies. This feature is part of a much larger puzzle
that includes a high amplitude ridge over the central U.S. and
another low spinning over the East Coast. The California low will
remain in place over the next few days with the help of the other
atmospheric features over the U.S., sending smaller scale
disturbances north and eastward towards Idaho and Montana.

In the short term... this afternoon and Wednesday... clear skies
in the morning with some deep instability and available moisture
will be capable of fueling afternoon showers and thunderstorms
throughout north-central Idaho and southwest Montana. Lack of
strong steering winds and appreciable shear will result in storms
producing mostly heavy rain and small hail, with little in the
way of damaging hail or strong outflow winds. An increase in
moisture on Wednesday will allow afternoon storm activity to
spread further north.

A more significant rain event will begin on Thursday. A mid levels
low will setup over northwest Wyoming, pushing additional Gulf
moisture into the Northern Rockies from the east. Precipitable
water amounts will jump to about 200-250 percent of normal. Lift
will be provided by the mid levels circulation and enhanced by
terrain. The heaviest rainfall will be along and south of I-90
over western Montana and into north-central Idaho. Areas north of
I-90 along the Continental Divide will also see periods of heavy
rain on Thursday. The mid levels circulation will migrate to the
northwest on Friday, bringing the focus of heavier precipitation
north and west. Expect chances for heavy rain to increase across
all of northwest Montana north of I-90, as well as Clearwater and
Idaho Counties. Visitors to Glacier Park should be prepared for
wet weather Thursday afternoon through Saturday morning.

&&

.AVIATION...Scattered showers and a few thunderstorms will be
in the vicinity of KBTM and KSMN through 07/0300z. Brief heavy
rain may occur with storms. A lesser chance of showers or a
thunderstorm will be in the vicinity of KMSO. Skies will clear
overnight and Wednesday morning with another potential for
scattered showers and thunderstorms redevelop in the vicinity of
all terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 6, 4:11 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
411 PM MDT Tue Jun 6 2023

MTZ007-062300-
Butte/Blackfoot Region MT-
411 PM MDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of eastern Deer Lodge
and central Silver Bow Counties through 500 PM MDT...

At 411 PM MDT, trained weather spotters reported a strong
thunderstorm near Butte, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butte, Silver Bow, Walkerville, Nissler, Ramsay, Janney and Newcomb.

This includes Interstate 90 between mile markers 211 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4588 11242 4582 11266 4603 11285 4612 11251
      4610 11248 4606 11247 4605 11248 4604 11246
TIME...MOT...LOC 2211Z 157DEG 6KT 4592 11259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:07 PM MDTAreal Flood AdvisoryMSOLemhi113 min
Jun 6, 3:31 PM MDTFlash Flood WarningMSOLemhi2 hr

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.